Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 24, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2011, 1:11 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2011, 1:11 PM MDT (19:11 UTC)
- Expired
- Jul 19, 2011, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:18 AM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 19, 9:18 AM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 918 AM MDT TUE JUL 19 2011 .UPDATE 845 AM MDT... THE MORNING SOUNDING HOLDS NO SURPRISES: MOISTURE AND INSTABILITY REMAIN HIGH WITH PRECIP WATER AT 1.2 INCHES AND CAPE AROUND 1500 J/KG. YESTERDAY WITH LITTLE UPPER LEVEL SUPPORT...THE FORECAST AREA SAW SOME FLASH FLOODING...LOCAL WIND GUSTS IN THE 60-70 MPH...AND A TORNADO NEAR TOWAOC. WHAT SEPARATES TODAY FROM YESTERDAY IS THAT WE ALSO HAVE GOOD UPPER LEVEL FORCING. THE TROPICAL DISTURBANCE NEAR THE FOUR CORNERS THIS MORNING WILL LIFT NE THROUGH THE FORECAST AREA TODAY. THIS DISTURBANCE HAS A HISTORY OF PRODUCING CONVECTION ON ITS PERIPHERY RATHER THAN ITS CORE. AND INDEED THE NEW NAM IS INITIATING CONVECTION THIS MORNING AND THAT IS FITTING WITH THE FIRST LIGHTNING STRIKES WE ARE SEEING NORTH OF PRICE. THE SOUTH WILL LIKELY SEE SOME MORNING-EARLY AFTERNOON CONVECTION BUT THEN SETTLE DOWN IN THE LATER AFTERNOON. THE NORTH WILL SEE CONVECTION THAT WILL LIKELY PERSIST OVERNIGHT. SHEER PROFILE IS NOT SEVERE WEATHER CLASSIC...SHOWING SOME BACKING FROM SW TO SE WITH HEIGHT BECOMING ALL SW THIS AFTERNOON. BUT THERE IS SOME SPEED SHEAR TO HELP SEPARATE THE UPDRAFT/DOWNDRAFT THIS AFTERNOON. WIND GUSTS TO 60 MPH ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. WE DON'T EXPECT TORNADO FORMATION...BUT THEN AGAIN WE DIDN'T YESTERDAY EITHER. SO KEEP AN EYE OUT FOR THUNDERSTORM ROTATION. STORM MOTION TO THE NE AT 15 MPH THIS AFTERNOON WILL LIMIT BUT NOT ELIMINATE FLASH FLOODING POTENTIAL. LARGE HAIL IS UNLIKELY WITH WBZ AT AROUND 15KFT. PLEASE REPORT ANY UNUSUAL WEATHER TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. && .PREVIOUS DISCUSSION ISSUED 445 AM MDT TUE JUL 19 2011... .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... SHOWERS AND SCATTERED THUNDERSTORMS CONTINUED OVERNIGHT ACROSS MUCH OF THE FORECAST AREA...WITH HIGHEST AREAL COVERAGE OVER EASTERN UT AND NORTHWEST CO. THESE WERE ASSOCIATED WITH A VORT MAX THAT THE RUC SHOWED GLIDING OVER NE UT. ANOTHER VORT MAX WITHIN THE MONSOONAL PLUME WAS CENTERED OVER NE AZ THIS MORNING AND WILL ENTER SE UT AROUND SUNRISE. THIS DISTURBANCE IS THE REMAINS OF AN EASTERLY WAVE THAT MOVED OUT OF THE BIG BEND AREA LAST EVENING. THE RUC AND NAM12 PROJECT THIS DISTURBANCE TO KICK OFF ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY AND INTO TONIGHT. THE MAIN FOCUS SHOULD BE OVER EASTERN UT AND ALONG THE CO/UT BORDER WHERE THE BEST UPLIFT IS PROJECTED. PRECIPITABLE WATER WAS JUST ABOVE AN INCH ON THE GJT 00Z SOUNDING...WITH THE NAM12 PROJECTING 1.4 INCHES AT 12Z. THE NAM12 FORECAST SOUNDINGS HAVE BEEN OVER-PREDICTING PW BY ABOUT 0.25 OF AN INCH BUT ADJUSTING FOR THIS STILL YIELDS OVER AN INCH OF PW OVER GJT THIS MORNING AND ACROSS EASTERN UT. HAVE INCREASED THE CHANCE OF RAIN AND PROJECTED RAINFALL AMOUNTS ACROSS THE BOARD FOR TODAY AND THIS EVENING. TONIGHT AND WEDNESDAY...THE REMNANTS OF A STRONG WEST COAST TROUGH WILL WEAKEN AND PASS WELL NORTH OF THE AREA. THIS WILL CAUSE THE MONSOON FLOW TO LAY OVER TO THE EAST AND BE PUSHED TO THE EAST AS WELL. NE UT AND NW CO DRY OUT IN SOUTHWEST FLOW ALOFT...WHILE SW CO AND THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE REMAIN IN THE WETTER AIRMASS THUS HAVE KEPT A HIGHER CHANCE OF RAIN THERE. WEDNESDAY NIGHT...DRIER AIR WILL CONTINUE ADVECTING INTO THE AREA OVER EASTERN UT AND NW AND CENTRAL CO WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH MONDAY... THE TROF OVER THE GREAT BASIN STALLS THURSDAY BUT NOT BEFORE IT PUSHES DRIER AIR INTO ERN UT AND EXTREME NWRN CO. WHILE THE DEEPEST MOISTURE RESIDES IN THE VICINITY OF THE SAN JUAN MTNS EXTENDING NORTHWARD ALONG THE CONTINENTAL DIVIDE. STORMS LIKELY TO PRODUCE GUSTY WINDS BUT AS P.W. VALUES DROP SO WILL THE THREAT OF HEAVY RAIN. THE TROF DEEPENS A BIT FRIDAY BUT MAKES LITTLE EWRD PROGRESS... HOWEVER MOISTURE VALUES CONTINUE TO DROP OVER OUR CWA. AS A RESULT EXPECT A SIGNIFICANT DOWNTREND IN CONVECTIVE ACTIVITY. THE ONLY EXCEPTION WOULD BE OVER THE SAN JUANS WHERE A LITTLE BETTER MOISTURE WILL YIELD A FEW AFTERNOON TSTMS. THE TROF OVER THE WEST WEAKENS SOME SATURDAY AS ENERGY SHEARS THROUGH THE NRN ROCKIES...AT THE SAME TIME HIGH PRESSURE REBUILDS NEAR ERN TX. THIS BRINGS OUR CWA BACK INTO A MORE FAVORABLE SOUTHERLY FLOW RESULTING IN A GRADUAL INCREASE IN MOISTURE. HOWEVER ERN UT WILL STILL REMAIN UNDER A DRIER SW FLOW SO CONVECTION WILL MAINLY BE OVER THE MTNS OF WRN COLORADO AND ONLY ISOLATED IN COVERAGE. BY LATE IN THE WEEKEND THE LAST BIT OF ENERGY IN THE TROF OVER THE PACIFIC NORTHWEST LIFT/S NORTHEAST INTO CENTRAL CANADA AND ALLOWS THE SUB-TROPICAL RIDGE TO WEDGE IT/S WAY BACK TO THE WEST COAST... CENTERING NEAR THE 4 CORNERS REGION BY EARLY MONDAY. THE HOT NATURE OF THIS RIDGE SHOULD KEEP TEMPERATURES AT ABOVE NORMAL LEVELS INTO EARLY NEXT WEEK. AS FOR MOISTURE THIS RIDGE SHOULD AGAIN ABSORB MONSOONAL MOISTURE AND CONTINUE TO RECYCLE IT FOR AN INCREASE IN AFTERNOON CONVECTION...BUT THERE DOES NOT SEEM TO BE A CLEAR SIGNAL WHEN THIS WILL HAPPEN LOOKING AT PRECIPITABLE WATER AND MOISTURE FIELDS FROM LONGER RANGE MODELS. FOR NOW WILL CONTINUE THE TREND OF DIURNAL THUNDERSTORMS ALONG THE DIVIDE...BUT MORE FAVORED IN THE SOUTHERN MOUNTAINS...CLOSER TO THE MOISTURE PLUME. && .AVIATION... SCATTERED SHOWERS WILL CONTINUE THIS MORNING...MAINLY OVER NORTHEAST UTAH. THUNDERSTORMS WILL INCREASE THIS AFTERNOON ACROSS THE AREA... AFFECTING ALL THE TAF SITES. MVFR CONDITIONS CAN BE EXPECTED NEAR THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH THE STRONGER CELLS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE..........JOE SHORT TERM......CJC LONG TERM.......MC/DP AVIATION........CJC
Hazardous weather outlook, Jul 19, 4:31 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 431 AM MDT TUE JUL 19 2011 COZ001>014-017>023-UTZ022>025-027>029-201130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 431 AM MDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... OUR MONSOONAL SURGE WILL BEGIN TO WANE BY MIDWEEK AS A DRIER SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED. THIS PATTERN IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:03 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield, Pitkin | 3 hr |
| Jul 18, 6:27 PM MDT | Areal Flood Advisory | GJT | Dolores, Hinsdale, Ouray, San Juan, San Miguel | 3 hr |
| Jul 18, 7:20 PM MDT | Areal Flood Advisory | GJT | Eagle, Garfield, Rio Blanco, Routt | 3 hr |
| Jul 18, 8:30 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 45 min |
| Jul 18, 8:34 PM MDT | Tornado Warning | GJT | Montezuma | 11 min |
| Jul 18, 8:43 PM MDT | Tornado Warning | GJT | Montezuma | 17 min |
| Jul 18, 9:12 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 48 min |
| Jul 18, 9:58 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 47 min |
| Jul 18, 10:46 PM MDT | Special Weather Statement | GJT | Moffat | 44 min |
| Jul 19, 2:24 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa, Pitkin | 2 hr |
| Jul 19, 3:02 PM MDT | Areal Flood Advisory | GJT | Montrose, Ouray, San Miguel | 3 hr |
| Jul 19, 3:13 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 19, 3:20 PM MDT | Areal Flood Advisory | GJT | Delta, Montrose, Ouray | 3 hr |
| Jul 19, 3:38 PM MDT | Areal Flood Advisory | GJT | Mesa, Montrose | 3 hr |
| Jul 19, 4:45 PM MDT | Flash Flood Warning | GJT | Dolores, Ouray, San Juan, San Miguel | 3 hr |
| Jul 19, 4:48 PM MDT | Areal Flood Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Moffat and 3 more | 4 hr |
| Jul 19, 4:51 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 35 min |
| Jul 19, 5:03 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Routt | 42 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Routt | 46 min |
| Jul 18, 7:42 PM MDT | Special Weather Statement | GJT | Grand | 48 min |
| Jul 18, 11:54 PM MDT | Areal Flood Advisory | GJT | Uintah | 3 hr |
| Jul 19, 12:42 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Jul 19, 2:16 PM MDT | Areal Flood Advisory | GJT | Uintah | 3 hr |
| Jul 19, 3:00 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 45 min |
| Jul 19, 3:45 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 45 min |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.